Alert archive / California / Tornado Warnings in 2008
Tornado Warning 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this tornado warning at Jan 24, 2008, 8:55 PM PST for Los Angeles County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2008, 8:55 PM PST (04:55 UTC)
- Expired
- Jan 24, 2008, 10:00 PM PST
- In force
- 65 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
556
WFUS56 KLOX 250458
TORLOX
CAC037-250600-
/O.NEW.KLOX.TO.W.0003.080125T0455Z-080125T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OXNARD CA
855 PM PST THU JAN 24 2008
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITIES OF LONG BEACH...SAN PEDRO...TORRANCE
AND LAKEWOOD
* UNTIL 1000 PM PST
* AT 848 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH GOOD ROTATION CAPABLE OF PRODUCING A
TORNADO. THE CELL WAS 9 MILES SOUTH SOUTHWEST OF LONG BEACH...
MOVING NORTH AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAWTHORNE...NORWALK AND LYNWOOD
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3370 11835 3373 11838 3395 11837 3394 11796
3391 11796 3385 11804 3379 11808 3375 11808
3373 11811 3375 11818 3369 11831
TIME...MOT...LOC 0455Z 183DEG 90KT 3387 11825
$$
BRUNO/KAPLAN2 follow-up statements
000
WWUS56 KLOX 250521
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
917 PM PST THU JAN 24 2008
CAC037-250600-
/O.CON.KLOX.TO.W.0003.000000T0000Z-080125T0600Z/
LOS ANGELES CA-
917 PM PST THU JAN 24 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM PST FOR
SOUTHERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA INCLUDING
THE CITIES OF LONG BEACH...SAN PEDRO...LAKEWOOD AND NORWALK...
AT 912 PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH STRONG ROTATION CAPABLE OF PRODUCING A
TORNADO. THE CELL WAS 4 MILES SOUTH SOUTHWEST OF LONG BEACH...
AND WAS MOVING NORTH AT 25 MPH. IT WILL MOVE ONSHORE BY
930 PM PST.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAWTHORNE...TORRANCE AND LYNWOOD
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 3370 11835 3373 11838 3395 11837 3394 11796
3391 11796 3385 11804 3379 11808 3375 11808
3373 11811 3375 11818 3369 11831
TIME...MOT...LOC 0517Z 183DEG 90KT 3442 11821
$$
BRUNO000
WWUS56 KLOX 250601
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1000 PM PST THU JAN 24 2008
CAC037-250610-
/O.EXP.KLOX.TO.W.0003.000000T0000Z-080125T0600Z/
LOS ANGELES CA-
1000 PM PST THU JAN 24 2008
...THE TORNADO WARNING FOR SOUTHERN LOS ANGELES COUNTY HAS
EXPIRED...
THE STRONG THUNDERSTORM MOVING THROUGH SOUTHERN LOS ANGELES COUNTY
HAS WEAKENED SLIGHTLY...BUT WILL STILL PRODUCE TORRENTIAL RAINS
WITH FLOODING...SMALL HAIL AND LOCALLY GUSTY WINDS. ADDITIONAL
SHOWER AND THUNDERSTORMS ACTIVITY OFF THE COAST WILL MOVE ONSHORE
THROUGH THE NIGHT.
LAT...LON 3370 11835 3373 11838 3395 11837 3394 11796
3391 11796 3385 11804 3379 11808 3375 11808
3373 11811 3375 11818 3369 11831
TIME...MOT...LOC 0600Z 183DEG 90KT 4867 4737
$$
BRUNOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Jan 24, 3:15 PM PST, 5 hours 40 minutes earlier.
Area forecast discussion, Jan 24, 3:15 PM PST, 5 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 315 PM PST THU JAN 24 2008 .SHORT TERM (TODAY-SUN)...WET PATTERN CONTINUES FOR THE AREA THROUGH SUNDAY. A SMALL BUT PRETTY POTENT SYSTEM IS MOVING RAPIDLY THROUGH THE AREA TODAY. MODERATE TO HEAVY RAIN HAS BEEN FALLING ALONG THE CENTRAL COAST WITH SNOW LEVELS AROUND 3000 FT. THE BACK EDGE OF THE RAIN IS QUICKLY APPROACHING THE CENTRAL COAST AND PRECIP SHOULD BE TAPERING OFF THERE BY 4 PM. BEHIND THAT EXPECT JUST SCATTERED SHOWERS AND PARTLY CLOUDY SKIES OVERNIGHT. THIS SYSTEM WILL BRING WIDESPREAD RAIN TO VENTURA AND LA COUNTIES LATER THIS AFTERNOON THROUGH THE EARLY EVENING HOURS, BUT AT ITS CURRENT SPEED MOST OF THE RAIN SHOULD BE TAPERING OFF BY 9 PM, IF NOT SOONER. RAIN AMOUNTS WITH THIS SYSTEM SHOULD RANGE FROM A HALF INCH TO AN INCH, WITH UP TO 2 INCHES POSSIBLE IN THE FOOTHILLS AND MOUNTAINS. HOWEVER, MODELS MAINTAIN A MOIST SOUTHERLY FLOW OF AIR THROUGH FRIDAY AS WARM ADVECTION PROCESSES START TO TAKE OVER, SO EVEN THOUGH THERE ARENT ANY ORGANIZED SYSTEMS MOVING THROUGH THE AREA AFTER THIS EVENING, SHOWERS ARE EXPECTED TO CONTINUE OFF AND ON, ESPECIALLY OVER HIGHER TERRAIN. THE NEXT SYSTEM AND THE NEXT REAL PERIOD OF FOCUS IS EXPECTED TO ARRIVE SAT NIGHT AND EARLY SUNDAY. MOST OF THE MODELS HAVE BEEN PRETTY CONSISTENT WITH THE TIMING, THOUGH THE ECMWF CONTINUES TO BE MORE PROGRESSIVE. GOING WITH THE CONSENSUS SOLUTION, THE UPPER LOW IS EXPECTED TO DROP SOUTH TO A POSITION NEAR 33N/130W SAT AFTERNOON. A BUILDING SHORTWAVE RIDGE AHEAD OF THE LOW WILL PUMP WARM AIR INTO THE AREA FRIDAY AND SATURDAY, RAISING SNOW LEVELS SIGNIFICANTLY. MOST MODELS KEEP THE AREA PRETTY DRY LATE FRI AND SAT WITH THE EXCEPTION OF THE CENTRAL COAST AND SOUTH FACING MOUNTAIN SLOPES WHERE SCATTERED SHOWERS WILL CONTINUE THROUGH THE PERIOD WITH MOSTLY LIGHT RAIN AMOUNTS. HOWEVER, BY SAT NIGHT, A DEEP PLUME OF SUBTROPICAL MOISTURE WILL ORIENT ITSELF RIGHT OVER THE AREA WITH VERY IMPRESSIVE SOUTHERLY WINDS UP TO 50 KT AT 975 MB. WITH PWS NEAR 1.4 INCHES STRONG OROGRAPHICS AND A FAVORABLE JET PATTERN, ALL THE FACTORS WILL BE IN PLACE FOR A SIGNIFICANT RAIN EVENT WITH THE POTENTIAL FOR SUBSTANTIAL HYDRO ISSUES. WILL BE ISSUING A HYDROLOGIC OUTLOOK PRODUCT (LAXESFLOX) SHORTLY TO HIGHLIGHT THE ISSUES FOR SAT NIGHT AND SUN. EVEN SOME OF THE LARGER STREAMS AND RIVERS MAY BE APPROACHING MONITOR LEVEL WITH THIS EVENT CONSIDERING THE AMOUNT OF RAIN WERE EXPECTING ON TOP OF WHAT WEVE ALREADY HAD. WINDS WILL ALSO BE A BIG CONCERN AS A STRONG SOUTH GRADIENT SETS UP ACROSS THE AREA. RAIN AMOUNTS WITH THIS NEXT SYSTEM, ASSUMING ALL THE ABOVE FACTORS ARRIVE AS PROJECTED SHOULD BE 2-5 INCHES COAST AND VALLEYS, 5-10 INCHES IN THE MOUNTAINS WITH ISOLATED LOCATIONS CLOSE TO 12 INCHES. THE HIGHEST AMOUNTS WILL BE SOUTH OF PT CONCEPTION WHERE OROGRAPHICS WILL BE THE BEST. SNOW LEVELS WILL BE RISING RAPIDLY FRI INTO SATURDAY, AND BY THE TIME THE NEXT SIGNIFICANT BATCH OF PRECIP ARRIVES SNOW LEVELS SHOULD BE ABOVE 6000 FEET, PERHAPS QUITE A BIT ABOVE. HIGHER PEAKS COULD GET A FAIR AMOUNT OF SNOW BUT A VAST MAJORITY OF THE MOUNTAIN AREAS WILL BE GETTING RAIN. NOT REAL CONFIDENT ON THE TIMING OF THIS SYSTEM SINCE IT IS A CUTOFF LOW AND MODELS DONT TYPICALLY HANDLE THESE TOO WELL. RAIN COULD ARRIVE LATER AND STAY LONGER INTO SUNDAY, BUT FOR NOW THE BEST GUESS IS THAT THE SATURDAY NIGHT THROUGH EARLY SUNDAY PERIOD WILL BE THE HEAVIEST. .LONG TERM...BY MONDAY...MODEL AGREEMENT IMPROVES. BOTH THE ECMWF AND THE GFS HAVE THE TROUGH EXITING THE REGION ON MONDAY AND WEAK RIDGING BUILDING OVER THE AREA LATE MONDAY AND EARLY TUESDAY. SO A BREAK IN THE WEATHER IS EXPECTED NEXT WEEK. ON TUESDAY...BOTH MODELS DEVELOP A TROUGH OFF THE PACNW...WITH THE GFS BEING DEEPER AND MORE SIGNIFICANT. THIS TROUGH MOVES THROUGH THE REGION LATE TUESDAY ALONG THE CENTRAL COAST AND SOUTH OF POINT CONCEPTION ON WEDNESDAY BRINGING YET ANOTHER SHOT OF RAIN AND SNOW TO THE REGION. && .AVIATION...24/2000Z SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE THE ORDER OF THE DAY AS COLD UNSTABLE AIR CONTINUES ACROSS THE ENTIRE DISTRICT. THE CEILING AND VISIBILITY WILL CHANGE QUICKLY AND OFTEN AS THESE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MOVE THROUGH THE DISTRICT. THE SURFACE WINDS MAY BECOME ERRATIC NEAR ANY OF THE HEAVIER SHOWERS AND THUNDERSTORMS. KLAX AND KBUR...SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT THE TAF SITES THROUGH THE DAY WITH QUICKLY CHANGING CEILINGS AND VISIBILITY. ERRATIC WINDS MAY ALSO COMPLICATE THE PICTURE NEAR ANY OF THE HEAVIER SHOWERS AND THUNDERSTORMS. A LOW CONFIDENCE FORECAST. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). FLOOD WATCH (SEE LAXFFALOX). SNOW ADVISORY (SEE LAXWSWLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...DANIELSON/WOFFORD AVIATION...SWEET WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 24, 6:00 PM PST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 PM PST THU JAN 24 2008 CAZ034>041-044>047-051>054-059-087-088-251400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 PM PST THU JAN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A SERIES OF PACIFIC STORMS WILL CONTINUE TO AFFECT THE REGION THROUGH THE WEEKEND. THE LATEST SYSTEM CURRENTLY MOVING THROUGH THE AREA WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...SNOW IN THE MOUNTAINS AND A NUMBER OF VALLEYS...AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL. FLASH FLOOD WATCHES FOR THE BURN AREAS WILL BE IN EFFECT FOR SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES TODAY. TRAVEL MAY BE VERY DANGEROUS WHERE SNOW OR HEAVY RAIN FALLS THROUGH TONIGHT. ISOLATED THUNDERSTORMS WILL ALSO MAKE IT HAZARDOUS OVER THE COASTAL WATERS WITH LIGHTNING AND WATERSPOUTS. SHOWERS WILL CONTINUE TO THREATEN THE AREA THEREAFTER. IN ADDITION...GALE FORCE WINDS WITH LOCALLY HEAVY SEAS WILL AFFECT THE OUTER WATERS THROUGH THIS EVENING...THEN SPREAD INTO THE INNER WATERS LATE TONIGHT. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY PERIODS OF RAIN WILL AFFECT THE AREA THROUGH SUNDAY. THERE IS THE POTENTIAL FOR VERY HEAVY RAIN OVER SAN LUIS OBISPO AND NORTHERN SANTA BARBARA COUNTIES FRIDAY AFTERNOON THROUGH THE NIGHT...THEN OVER MOST OF THE AREA SATURDAY NIGHT INTO SUNDAY. PERIODS OF HEAVY SNOW...AND A SLIGHT CHANCE OF THUNDERSTORMS WILL ALSO REMAIN THROUGH SATURDAY. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE BURN AREAS OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES THROUGH FRIDAY. THIS WATCH WILL LIKELY NEED TO BE APPLIED TO SATURDAY NIGHT AS WELL...AND MAY INCLUDE AREAS OTHER THAN THE BURN AREAS...ESPECIALLY IN SANTA BARBARA COUNTY. IN ADDITION...STRONG AND GUSTY WINDS WILL IMPACT THE AREA BEGINNING TONIGHT AND LASTING THROUGH SUNDAY. WIND ADVISORIES AND GALE WARNINGS ARE IN PLACE TO ACCOUNT FOR THE POTENTIALLY HAZARDOUS CONDITIONS CAUSED BY THESE WINDS. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KITTELL
In the hours before
Local storm report, Jan 24, 8:55 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
855 PM PST THU JAN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO POINT MUGU 34.09N 119.06W
01/24/2008 VENTURA CA OTHER FEDERAL
AIR TRAFFIC CONTROLLER AT POINT MUGU NAS TOWER OBSERVED A
TORNADO MOVING OVER THE AIRFIELD ABOUT ONE QUARTER MILE
FROM THE TOWER. TORNADO WAS BACKLIT WITH NEAR HORIZONAL
VORTEX. ROOF OF NEARBY BUILDING BLOWN OFF. TORNADO WAS
APPARENTLY A WATERSPOUT WHICH MOVED ASHORE.
&&
SIRARDThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 4:15 PM PST | Snow and Blowing Snow Advisory | LOX | 18 hr | |
| Jan 24, 5:44 PM PST | Wind Advisory | LOX | Los Angeles, Santa Barbara | 4 days |
| Jan 24, 5:47 PM PST | Special Marine Warning | LOX | 43 min | |
| Jan 24, 6:13 PM PST | Special Marine Warning | LOX | 32 min | |
| Jan 24, 6:41 PM PST | Special Marine Warning | LOX | 49 min | |
| Jan 24, 7:55 PM PST | Special Marine Warning | LOX | 2 hr | |
| Jan 24, 8:04 PM PST | Flash Flood Warning | LOX | Los Angeles | 56 min |
| Jan 24, 8:43 PM PST | Tornado Warning | LOX | Los Angeles | 62 min |
| Jan 24, 9:52 PM PST | Special Marine Warning | LOX | 95 min | |
| Jan 24, 9:53 PM PST | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Jan 25, 1:11 AM PST | Flash Flood Warning | LOX | Los Angeles | 94 min |
| Jan 25, 2:05 AM PST | High Wind Warning | LOX | Santa Barbara | 56 hr |
| Jan 25, 4:23 AM PST | Flash Flood Warning | LOX | Los Angeles | 97 min |
| Jan 25, 5:28 AM PST | Special Marine Warning | LOX | 2 hr | |
| Jan 25, 5:56 AM PST | Flash Flood Warning | LOX | Los Angeles | 94 min |
| Jan 25, 7:30 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 90 min |
Nearby
Tornado Warnings in California, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.